Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 267, NWS Hastings, NE

June 30, 2012Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2012, 10:05 PM CDT for Jewell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 10:05 PM CDT (03:05 UTC)
Expired
Jun 30, 2012, 10:30 PM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4159 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS53 KGID 010305
SVRGID
KSC089-010330-
/O.NEW.KGID.SV.W.0267.120701T0305Z-120701T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOVEWELL STATE PARK...OR 29 MILES NORTHWEST OF CONCORDIA...AND
  MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOVEWELL STATE PARK AND FORMOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793
TIME...MOT...LOC 0305Z 020DEG 4KT 3989 9802
WIND...HAIL 60MPH 1.00IN

$$

BRYANT
2 follow-up statements
572 
WWUS53 KGID 010318
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1018 PM CDT SAT JUN 30 2012

KSC089-010330-
/O.CON.KGID.SV.W.0267.000000T0000Z-120701T0330Z/
JEWELL KS-
1018 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEWELL COUNTY UNTIL 1030 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF LOVEWELL STATE PARK...OR 30 MILES NORTH OF BELOIT...MOVING
SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOVEWELL STATE PARK AND FORMOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793
TIME...MOT...LOC 0318Z 354DEG 8KT 3989 9815
WIND...HAIL 60MPH 1.00IN

$$

BRYANT
330 
WWUS53 KGID 010326
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CDT SAT JUN 30 2012

KSC089-010337-
/O.EXP.KGID.SV.W.0267.000000T0000Z-120701T0330Z/
JEWELL KS-
1026 PM CDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY
WILL EXPIRE AT 1030 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793
TIME...MOT...LOC 0327Z 354DEG 8KT 3987 9815

$$

BRYANT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:50 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 6:50 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT SAT JUN 30 2012

.AVIATION...00Z KGRI TAF...PRIMARILY VFR CONDITIONS TO PERSIST AT
KGRI FOR THE NEXT 24 HOURS. IN THE MEANTIME...DO NOT EXPECT MID
LEVEL CLOUD DECK TO CLEAR OUT VERY SOON...AND BKN CIGS NEAR OR
JUST BELOW 15KFT EXPECTED THROUGH THE OVERNIGHT HOURS. IN
ADDITION...A MEANDERING BOUNDARY TO THE SOUTH OF THE TERMINAL MAY
HELP SPARK A FEW TSRAS DURING THE LATE EVENING HOURS NEAR
KGRI...AND INCLUDED A TEMPO GROUP FROM 01/03Z-01/07Z TO COVER
THIS POSSIBILITY. THEREAFTER...EXPECT CLOUDS TO BEGIN TO THIN BY
MORNING...WITH WINDS INCREASING FROM THE SOUTH AS PRESSURE
GRADIENT TIGHTENS ACROSS THE REGION.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 30 2012/

SHORT TERM...TONIGHT AND TOMORROW.

ONGOING WEATHER AT PRESENT TIME. MAIN CONCERNS FOR THE SHORT TERM
PERIOD WILL FOCUS ON CHANCES FOR THUNDERSTORMS AND HIGH TEMPERATURES.

WHILE THE UPPER LEVEL RIDGE CONTINUES TO FLATTEN...A FEW UPPER LEVEL
SHORT WAVES WILL CONTINUE TO SLIDE ACROSS THE REGION THROUGH THE
OVERNIGHT HOURS INTO TOMORROW. AT THE SURFACE...LOW PRESSURE ALONG
THE FRONT RANGE AND A MEANDERING BOUNDARY WILL ALSO HELP SUPPORT THE
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS.
WHILE WEAK SHEAR PERSISTS...AND A CAP WILL BE PRESENT ACROSS THE
REGION...SHOULD STORMS DEVELOP AS ARE CONTINUING...DECENT
INSTABILITY ACROSS THE REGION SUGGESTS STORMS COULD BECOME SEVERE
SHOULD THEY BREAK THE CAP. MAIN CONCERN WILL LIKELY BE LARGE
HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE A THREAT.

BY TOMORROW...AN UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION WITH
WARM AIR ADVECTION AND WARMER 850 TEMPERATURES SLIDING BACK INTO THE
AREA. DECIDED TO INCREASE HIGH TEMPERATURES A TAD TOMORROW
ESPECIALLY ACROSS THE NORTH...AS MODEL GUIDANCE SUGGESTS POSSIBLE
100S NEAR ODX.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE FORECAST CAN BE
SUMMED UP AS HOT AND DRY. STAGNANT AIR MASS IS FORECAST TO KEEP GRIP
ON THE AREA AS STRONG UPPER RIDGE REMAINS ANCHORED OVER THE
CENTRAL PLAINS.

AT THIS POINT RIDGE RIDERS WILL STAY WEST AND NORTH OF THE AREA.
TOWARDS THE END OF THE PERIOD...NEXT WEEKEND...WHEN THE RIDGE MAY
BREAK DOWN ENOUGH TO ALLOW A FEW WAVES TO ROTATE OVER THE AREA.

MAX TEMPS AROUND THE CENTURY MARK AND MINS 70 TO 75 WILL BE THE
MONOTONOUS RULE THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...ROSSI
SHORT TERM...SALTZMAN
LONG TERM...EDDY
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT SAT JUN 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE
NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE
PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING ALONG AND
NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS MOST OF
THE AREA ON SUNDAY. THEY WILL ALSO BE NEAR 105 DEGREES IN NORTH
CENTRAL KANSAS EVERY AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 30, 9:13 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SAT JUN 30 2012

KSZ007-NEZ086-087-010245-
JEWELL KS-NUCKOLLS NE-THAYER NE-
913 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THAYER...
SOUTHEASTERN NUCKOLLS AND NORTHEASTERN JEWELL COUNTIES UNTIL 945 PM
CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDY...OR 34 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARDY...
  BYRON...

LAT...LON 4000 9792 3986 9793 3993 9805 4013 9805
      4012 9775 4000 9775
TIME...MOT...LOC 0214Z 226DEG 7KT 4000 9797

ROSSI
Local storm report, Jun 30, 9:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             5 SSE KENSINGTON        39.70N 99.00W
06/30/2012  E0.25 INCH       SMITH              KS   PUBLIC

            PEA SIZED HAIL WITH LIGHT RAIN

&&

PBEDA
Local storm report, Jun 30, 9:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             8 S LEBANON             39.69N 98.56W
06/30/2012  E0.50 INCH       SMITH              KS   TRAINED SPOTTER

            DIME SIZED HAIL WITH HEAVY RAIN

&&

PBEDA
Special weather statement, Jun 30, 9:32 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
932 PM CDT SAT JUN 30 2012

KSZ006-007-010300-
JEWELL KS-SMITH KS-
932 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL AND SOUTHEASTERN
SMITH COUNTIES UNTIL 1000 PM CDT...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF IONIA...OR 24 MILES NORTHWEST OF
BELOIT...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IONIA...

LAT...LON 3979 9823 3958 9819 3959 9861 3978 9856
TIME...MOT...LOC 0232Z 285DEG 7KT 3967 9848

ROSSI
Local storm report, Jun 30, 9:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
935 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 NE WEBBER             39.97N 98.00W
06/30/2012  E0.50 INCH       JEWELL             KS   AIRPLANE PILOT

            DELAYED REPORT. DIME SIZED HAIL LASTED FOR ABOUT 10
            MINUTES.

&&

SROSSI
Local storm report, Jun 30, 10:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1000 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             1 E WEBBER              39.93N 98.02W
06/30/2012  M1.00 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL. WIND 10 TO 15 MPH.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:06 PM CDTSpecial Weather StatementGIDRooks24 min
Jun 30, 7:32 PM CDTSpecial Weather StatementGIDRooks28 min
Jun 30, 7:40 PM CDTSpecial Weather StatementGIDOsborne20 min
Jun 30, 8:03 PM CDTSpecial Weather StatementGIDOsborne42 min
Jun 30, 8:10 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne35 min
Jun 30, 8:19 PM CDTSpecial Weather StatementGIDRooks41 min
Jun 30, 8:33 PM CDTSpecial Weather StatementGIDOsborne12 min
Jun 30, 8:51 PM CDTSpecial Weather StatementGIDSmith39 min
Jun 30, 8:58 PM CDTSpecial Weather StatementGIDRooks32 min
Jun 30, 9:32 PM CDTSpecial Weather StatementGIDJewell28 min
Jun 30, 9:38 PM CDTSevere Thunderstorm WarningGIDJewell37 min
Jun 30, 10:29 PM CDTSpecial Weather StatementGIDJewell46 min
Jun 30, 10:42 PM CDTSevere Thunderstorm WarningGIDJewell33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.